Jump to content

JerryL2: 5-HTP has ruined my year so far


Recommended Posts

Posted (edited)

Hi all - I've just joined this forum to see if anyone has any similar experiences to me. Apologies if this is already covered, I could see references to it but not detailed experiences.

 

From last winter onwards I haven't been feeling great - tired, achy, nauseous, reduced appetite. Just seemed like a virus that wouldn't go away. But unlike a virus it seemed to get worse month on month. Spent about £1000 on doctors visits, hospital tests etc. I'm in perfect health. But feel terrible. 

 

By April I had to give up work as new symptoms emerged - weakness, dizziness, inability to walk very far, electrical feeling in my head, crushing anxiety. Genuinely assumed I was dying. Twice in May I threw up mid-morning, and couldn't understand why. I isolated what I had had to eat and it was some juice, nuts, grapes. Oh, and the high strength 5-HTP supplements I had been taking since December as a mood boost. In a hurried spell of googling it dawned on me exactly what the problem was.

 

The dosage I was taking was 125 mg per pill. Some days I would take one, some days two on an empty stomach. Some days I'd skip it altogether. I worked out that I averaged 100mg every day for 6 months. I didn't notice any difference from it, but persevered nonetheless in the hope it was doing SOME good. It clearly wasn't.  I threw the remaining pills away, that was 5 weeks ago.

 

I was referred to a psychiatrist who said that all my symptoms fit within a serotonergic profile, and, based on my bad reaction to trying just 2 doses of sertraline 50mg in 2022, I'm probably one of those people who is hypersensitive to such drugs. He told me that it will pass, but recovery time is hugely individual. Since then I've been riding cold turkey - aches and palpitations are dominating, with the zaps still all over my head as I stare at the screen. 

 

So why am I posting? I'm curious to know if anyone has had a similar experience to 5 HTP either as monotherapy or as a taper from SSRIs. Most of what I read about it is positive, and I think I'm very unlucky that it has destroyed my health in this way. I'm baffled still that it is an OTC medication here in the UK when it clearly has the potential to be so destructive.

 

Anyway, I'd really appreciate any insight or experiences,

Thankyou. 

 

 

 

Edited by Emonda
Name to title
Link to comment
  • Emonda changed the title to JerryL2: 5-HTP has ruined my year so far
  • Moderator

Hello, and welcome to Surviving Antidepressants. We are a peer support forum to assist in tapering off psychiatric drugs safely, or recovering from psychiatric drug withdrawal.

 

Your first task is to create a drug signature, with the following:

 

  • All current medication you take, the dose you take, when you started the drug, and when you made dose changes
  • All current supplements you take
  • An accurate history of recent drugs, taken in the last 12-24 months
  • Dates for recent should be written as 7 Oct 2023, or Oct 7 2023, or early Oct 2023, or mid Oct 2023
  • A history of drugs taken 24 months ago and beyond - if applicable
  • Dates for historical drugs can simply be listed as start and stop years
  • Please do not use 07/10/23 // 10/07/23 as this is intepreted differently around the world

 

  • Please leave out symptoms and diagnoses. See my signature for example of clear and concise information.

 

Active Monday-Friday UK time

 

Taper calculator spreadsheet

 

MEDICATION:

1) Sertraline:

50mg - Oct 2020, 100mg - Dec 2020, 50mg - April 2021, 75mg - May 2021, 50mg - Sep 2021, 55mg - 23 Feb 2024, 60mg - 20 March 2024, Start tapering - 24 April 2024

Current dose: 55.09mg  (1 July 2024)

2) Mirtazapine:

15mg - Nov 2020

SUPPLEMENTS:

Cod liver oil, Magnesium, Vitamin C

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy